Alert archive / Idaho / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 23, NWS Spokane, WA
NWS Spokane, WA issued this severe thunderstorm warning at Aug 10, 2019, 6:39 PM PDT for Bonner County, Idaho. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2019, 6:39 PM PDT (01:39 UTC)
- Expired
- Aug 10, 2019, 7:30 PM PDT
- In force
- 51 min
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Bonner County, ID
The radar
The Spokane radar (KOTX), 105 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 7:00 PM PDT | HAIL 1 | Ponderay, ID | PONDERAY TOWN OFFICE REPORTS HAIL UP TO QUARTER SIZED BLANKETING GROUND. HEAVY RAINS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 1.7 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 746 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 2031 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
224 WUUS56 KOTX 110139 SVROTX IDC017-110230- /O.NEW.KOTX.SV.W.0023.190811T0139Z-190811T0230Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Spokane WA 639 PM PDT Sat Aug 10 2019 The National Weather Service in Spokane has issued a * Severe Thunderstorm Warning for... Central Bonner County in the Panhandle of Idaho... * Until 730 PM PDT. * At 639 PM PDT, a severe thunderstorm was located over Sandpoint, and is nearly stationary. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Sandpoint, Ponderay, Kootenai and Dover. People attending Pend Oreille Arts & Craft Fair (POAC), and Festival at Sandpoint Concert Series should seek safe shelter immediately! PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Large hail and damaging winds and continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. If on or near Lake Pend Oreille, get away from the water and move indoors or inside a vehicle. Remember, lightning can strike out to 15 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4822 11645 4822 11665 4836 11666 4837 11643 TIME...MOT...LOC 0139Z 179DEG 2KT 4825 11655 HAIL...1.00IN WIND...<50MPH $$ RP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 1:54 PM PDT, 4 hours 45 minutes earlier.
Area forecast discussion, Aug 10, 1:54 PM PDT, 4 hours 45 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
154 PM PDT Sat Aug 10 2019
.SYNOPSIS...
Isolated thunderstorms have been popping up locally most of the
afternoon. The intensity of the convection will increase through
the afternoon and evening. A few strong thunderstorms are
possible across southeast Washington into the southern Idaho
Panhandle. Some storms will become capable of locally heavy rain.
Temperatures this weekend will be much cooler with highs only
topping out in the mid 60s and 70s by Sunday. The shower threat
retreats to mainly the mountains for the work week, while
temperatures remain below normal.
&&
.DISCUSSION...
Tonight and Tomorrow: Thunderstorm potential remains high
and associated with disturbances along the outer eastern edge of the
upper low off the Oregon Coast initiating convection this afternoon
and evening followed by more convection tomorrow associated with the
ejecting inland of the offshore low itself. High Resolution
convective models suggest surface based convection for this
afternoon and evening associated with the disturbance passing ahead
of the offshore low followed by some potential for late night and
early morning elevated forced convection associated with both
disturbances (the incoming/ejecting offshore low and the departing
disturbance ahead of it). A number of highlights including a Flash
Flood Watch coupled with red flag warnings for lightning remain in
effect for locations in Eastern Washington and North Idaho.
KOTX soundings suggest the precipitable water content of the
atmosphere overhead remains near 200 percent of normal in addition
to it being conditionally unstable. Abundant available moisture is
also reflected in most surface dewpoints across Eastern Washington
and North Idaho are in the 50s. The 0-6Km winds from a few models in
addition to the high res models depiction of convection suggest slow
storm movement from south to north at less than 10 mph, but also
suggest the more intense deep convection will have potential to mix
stronger upper level southerly winds down to the surface, so in
addition to the heavy rainfall and the lightning being a hazard the
wind gusts may be as well for some. /Pelatti
Monday through Saturday...Westerly flow over the region will keep
temperatures on the cool side of normal with highs in the upper
70s to mid 80s. Relative humidity will be above normal Monday and
Tuesday. Some lingering moisture will give a low end chance for
showers and embedded thunderstorms across the northern mountains
both afternoons. Winds will be mainly out of the southwest and
could be gusty near any thunderstorms.
By Wednesday the next upper level low will move off the coast,
with model guidance indicating that it will move on shore
Wednesday night and Thursday, then slowly move off to the east
Friday and Saturday. This will keep temperatures on the cool side
of normal, but also open the door for a better chance of showers,
thunderstorms, and gusty winds. Tobin
&&
.AVIATION...
18Z TAFS: Thunderstorms initially forming over Oregon will track
north and impact TAF sites late this afternoon and evening.
VFR ceilings and visibility for all TAF sites ceilings mainly
above five thousand feet, however some intervals of heavy
rainfall could briefly drop ceilings and visibility into MVFR
categories. The rain threat is expected to diminish after
08Z Sunday. As mixing is expected to continue on into 18Z and
beyond tomorrow any lingering low level moisture brought about
by the expected thunderstorms should not produce significant fog
or stratus Sunday morning. /Pelatti
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 56 71 51 76 51 80 / 90 80 30 0 0 0
Coeur d'Alene 55 67 50 74 49 79 / 90 80 50 0 0 0
Pullman 50 69 45 75 46 79 / 80 60 10 0 0 0
Lewiston 61 76 56 83 57 86 / 80 50 10 0 0 10
Colville 50 76 44 80 42 83 / 90 90 50 0 0 10
Sandpoint 55 66 49 72 46 77 / 90 90 80 10 0 0
Kellogg 58 64 54 72 52 77 / 90 80 60 0 0 0
Moses Lake 57 80 50 81 52 84 / 80 50 0 0 0 0
Wenatchee 64 78 58 80 60 83 / 60 20 0 0 0 10
Omak 62 79 55 80 56 83 / 80 60 10 0 0 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flash Flood Watch through late tonight for Northern Panhandle.
Red Flag Warning until 9 PM PDT this evening for Northern and
Central Idaho Panhandle (Zone 101).
Flash Flood Watch until 9 PM PDT this evening for Central
Panhandle Mountains-Idaho Palouse-Lewis and Southern Nez
Perce Counties-Lewiston Area.
WA...Red Flag Warning until 9 PM PDT this evening for East Washington
North Cascades (Zone 685)-East Washington Northeast (Zone
686)-East Washington Okanogan Highlands (Zone 687)-East
Washington Okanogan/Methow Valleys (Zone 684).
Flash Flood Watch through late tonight for East Slopes Northern
Cascades-Northeast Mountains-Okanogan Highlands-Okanogan
Valley-Waterville Plateau-Wenatchee Area.
Red Flag Warning until 9 PM PDT this evening for East Washington
Central Cascade Mountains (Zone 682)-East Washington
Central Cascade Valleys (Zone 677)-East Washington Northern
Columbia Basin (Zone 673)-East Washington Palouse and
Spokane Area (Zone 674)-East Washington South Central
Cascade Mountains (Zone 680)-East Washington South Central
Cascade Valleys (Zone 676).
&&Hazardous weather outlook, Aug 10, 5:16 AM PDT, 13 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Spokane WA 516 AM PDT Sat Aug 10 2019 IDZ003-004-026-027-WAZ031>033-111230- Idaho Palouse-Central Panhandle Mountains-Lewiston Area- Lewis and Southern Nez Perce Counties-Northeast Blue Mountains- Lower Garfield and Asotin Counties-Washington Palouse- 516 AM PDT Sat Aug 10 2019 This Hazardous Weather Outlook is for portions of North Idaho... North Central Idaho and Southeast Washington. .DAY ONE...TODAY AND TONIGHT Scattered severe thunderstorms are expected Saturday afternoon and evening. The strongest of storms will be able to produce gusts up to 60 mph with one inch hail. All thunderstorms will be capable of producing heavy downpours. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Localized areas of heavy rain are expected Sunday morning with precipitation chances gradually diminishing through the afternoon. Cooler conditions are forecast next week with highs running some 5 degrees F below normal. IDZ002-WAZ034>036-041-044-111230- Coeur d'Alene Area-Moses Lake Area-Upper Columbia Basin- Spokane Area-Wenatchee Area-Waterville Plateau- 516 AM PDT Sat Aug 10 2019 This Hazardous Weather Outlook is for portions of North Idaho... Central Washington...East Central Washington...North Central Washington and Northeast Washington. .DAY ONE...TODAY AND TONIGHT Scattered thunderstorms are expected Saturday afternoon and evening producing gusty winds and heavy downpours. Some storms may be able to produce localized flooding in urban or poor drainage areas. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Localized areas of heavy rain are expected Sunday morning with precipitation chances gradually diminishing through the afternoon. Cooler conditions are forecast next week with highs running some 5 degrees F below normal. IDZ001-WAZ037-038-042-043-111230- Northern Panhandle-Northeast Mountains-Okanogan Highlands- East Slopes Northern Cascades-Okanogan Valley- 516 AM PDT Sat Aug 10 2019 This Hazardous Weather Outlook is for portions of North Idaho... North Central Washington and Northeast Washington. .DAY ONE...TODAY AND TONIGHT Scattered thunderstorms are expected Saturday afternoon and evening producing gusty winds and heavy downpours. Storms that form near burn scars and steep terrain will be capable of producing flash flooding. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Localized areas of heavy rain are expected Sunday morning with precipitation chances gradually diminishing through the afternoon. Cooler conditions are forecast next week with highs running some 5 degrees F below normal.
In the hours before
Special weather statement, Aug 10, 5:49 PM PDT, 50 minutes before
Special Weather Statement National Weather Service Spokane WA 549 PM PDT Sat Aug 10 2019 IDZ001-110115- Northern Panhandle ID- 549 PM PDT Sat Aug 10 2019 ...SPECIAL WEATHER STATEMENT... At 549 PM PDT, Doppler radar was tracking a strong thunderstorm 8 miles east of Nordman, or 20 miles west of Bonners Ferry, moving northeast at 45 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Coolin. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4842 11680 4854 11700 4874 11674 4863 11640 TIME...MOT...LOC 0049Z 228DEG 39KT 4861 11676 BT
Special weather statement, Aug 10, 6:10 PM PDT, 29 minutes before
Special Weather Statement
National Weather Service Spokane WA
610 PM PDT Sat Aug 10 2019
IDZ004-110200-
Central Panhandle Mountains ID-
610 PM PDT Sat Aug 10 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHOSHONE COUNTY UNTIL 700
PM PDT...
At 610 PM PDT, Doppler radar was tracking a strong thunderstorm near
Mullan, or 8 miles northeast of Wallace. This storm was nearly
stationary.
Nickel size hail will be possible with this storm.
Locations impacted include...
Wallace, Prichard and Murray.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4747 11591 4767 11602 4770 11572 4765 11573
4763 11570 4760 11569 4755 11576 4754 11571
4750 11569
TIME...MOT...LOC 0110Z 171DEG 3KT 4756 11580
RPSpecial weather statement, Aug 10, 6:20 PM PDT, 19 minutes before
Special Weather Statement
National Weather Service Spokane WA
620 PM PDT Sat Aug 10 2019
IDZ001-110215-
Northern Panhandle ID-
620 PM PDT Sat Aug 10 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BONNER AND SOUTH
CENTRAL BOUNDARY COUNTIES UNTIL 715 PM PDT...
At 619 PM PDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Bonners Ferry. This storm was nearly stationary.
Nickel size hail will be possible with this storm.
Locations impacted include...
Coolin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4863 11640 4839 11689 4850 11694 4876 11672
4885 11636
TIME...MOT...LOC 0119Z 149DEG 1KT 4866 11658
RPSpecial weather statement, Aug 10, 6:22 PM PDT, 17 minutes before
Special Weather Statement
National Weather Service Spokane WA
622 PM PDT Sat Aug 10 2019
WAZ037-110215-
Northeast Mountains WA-
622 PM PDT Sat Aug 10 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN STEVENS AND NORTH
CENTRAL PEND OREILLE COUNTIES UNTIL 715 PM PDT...
At 622 PM PDT, Doppler radar was tracking a strong thunderstorm 27
miles north of Colville, or 63 miles northwest of Priest River. This
storm was nearly stationary.
Penny size hail will be possible with this storm.
Locations impacted include...
Northport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4889 11739 4887 11800 4899 11801 4901 11784
4900 11738
TIME...MOT...LOC 0122Z 149DEG 1KT 4892 11773
RPSpecial weather statement, Aug 10, 6:25 PM PDT, 14 minutes before
Special Weather Statement National Weather Service Spokane WA 625 PM PDT Sat Aug 10 2019 WAZ038-110215- Okanogan Highlands WA- 625 PM PDT Sat Aug 10 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL FERRY COUNTY UNTIL 715 PM PDT... At 624 PM PDT, Doppler radar was tracking a strong thunderstorm 9 miles northwest of Sherman Pass, or 48 miles northeast of Omak. This storm was nearly stationary. Penny size hail will be possible with this storm. Locations impacted include... Curlew Lake State Park and Malo. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4865 11843 4866 11867 4883 11865 4883 11838 TIME...MOT...LOC 0124Z 180DEG 1KT 4872 11857 RP
Special weather statement, Aug 10, 6:37 PM PDT, 2 minutes before
Special Weather Statement National Weather Service Spokane WA 637 PM PDT Sat Aug 10 2019 WAZ035>038-110230- Spokane Area WA-Upper Columbia Basin WA-Northeast Mountains WA- Okanogan Highlands WA- 637 PM PDT Sat Aug 10 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN... SOUTHWESTERN STEVENS AND SOUTHEASTERN FERRY COUNTIES UNTIL 730 PM PDT... At 635 PM PDT, Doppler radar was tracking strong thunderstorms along a line extending from 25 miles west of Chewelah to 7 miles south of Davenport. Movement was east at 10 mph. Nickel size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Davenport, Harrington, Miles, Rocklyn, Fruitland, Bluestem, Cedonia and Hunters. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. If on or near the mouth of the Spokane River and the southern portion of Lake Roosevelt, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 4827 11806 4747 11803 4749 11833 4819 11840 TIME...MOT...LOC 0135Z 265DEG 9KT 4817 11825 4754 11819 MF
The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 5:03 PM PDT | Severe Thunderstorm Warning | OTX | Kootenai, Shoshone | 45 min |
| Aug 10, 5:08 PM PDT | Severe Thunderstorm Warning | OTX | Benewah, Kootenai | 52 min |
| Aug 10, 5:17 PM PDT | Special Weather Statement | OTX | Boundary | 43 min |
| Aug 10, 5:42 PM PDT | Special Weather Statement | OTX | Bonner | 48 min |
| Aug 10, 5:49 PM PDT | Special Weather Statement | OTX | Boundary | 26 min |
| Aug 10, 5:53 PM PDT | Severe Thunderstorm Warning | OTX | Benewah, Kootenai | 52 min |
| Aug 10, 5:56 PM PDT | Areal Flood Advisory | OTX | Bonner, Boundary | 3 hr |
| Aug 10, 6:10 PM PDT | Special Weather Statement | OTX | Shoshone | 50 min |
| Aug 10, 6:16 PM PDT | Severe Thunderstorm Warning | OTX | Kootenai | 44 min |
| Aug 10, 6:20 PM PDT | Special Weather Statement | OTX | Boundary | 55 min |
| Aug 10, 6:37 PM PDT | Severe Thunderstorm Warning | OTX | Kootenai | 53 min |
| Aug 10, 7:14 PM PDT | Severe Thunderstorm Warning | OTX | Bonner, Kootenai | 24 min |
| Aug 10, 7:34 PM PDT | Special Weather Statement | OTX | Bonner | 41 min |
| Aug 10, 7:52 PM PDT | Flash Flood Warning | OTX | Bonner, Shoshone | 3 hr |
| Aug 10, 8:28 PM PDT | Areal Flood Advisory | OTX | Bonner, Boundary, Kootenai, Shoshone | 3 hr |
| Aug 10, 8:32 PM PDT | Areal Flood Advisory | OTX | Bonner | 3 hr |
| Aug 10, 9:10 PM PDT | Areal Flood Advisory | OTX | Bonner, Boundary | 3 hr |
| Aug 10, 10:03 PM PDT | Areal Flood Advisory | OTX | Kootenai | 90 min |
| Aug 11, 11:45 AM PDT | Areal Flood Advisory | OTX | Lewis, Nez Perce | 103 min |
| Aug 11, 2:37 PM PDT | Special Weather Statement | OTX | Boundary | 38 min |
| Aug 11, 3:16 PM PDT | Areal Flood Advisory | OTX | Bonner | 3 hr |
Nearby
Severe Thunderstorm Warnings in Idaho, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.